Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 64, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 7, 2001, 6:38 PM EDT for Cheboygan County, Michigan. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 7, 2001, 6:38 PM EDT (22:38 UTC)
- Expired
- Sep 7, 2001, 7:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Cheboygan County, MI
The radar
The NCL Michigan radar (KAPX), 65 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 241 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
158 WUUS53 KAPX 072238 SVRAPN MIC031-072315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 638 PM EDT FRI SEP 7 2001 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEBOYGAN COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 715 PM EDT * AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TOPINABEE...OR ABOUT 6 MILES NORTH OF INDIAN RIVER...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL REACH... ALOHA AROUND 645 PM EDT ALVERNO AROUND 650 PM EDT BLACK LAKE AROUND 655 PM EDT REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES. CAMPBELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:05 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Sep 7, 4:05 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 405 PM EDT FRI SEP 7 2001 CORE OF UPPER COLD POOL WAS DIGGING SOUTH ACROSS MT...WHILE SEVERAL SHORTWAVES WERE LIFTING NE THROUGH THE EASTERN PERIPHERY OF THE DEEPENING TROUGH...MOST NOTABLY IN MN AND OVER WESTERN MO. THE ASSOCIATED SYNOPTIC SURFACE BOUNDARY STRETCHED FROM THE UPPER MS RIVER VALLEY BACK THROUGH THE CENTRAL PLAINS. ALONG THIS BOUNDARY...SURFACE WAVES WERE LIFTING NE OUT OF MN AND OVER N KS. FORECAST PROBLEMS CENTER ON POPS ASSOCIATED WITH MOIST SOUTHERLY FLOW TONIGHT/SATURDAY...EVENTUAL COLD FROPA SATURDAY NIGHT AND ASSOCIATED WITH SURFACE WAVE THAT WILL PASS OVER OR SE OF FORECAST AREA SUNDAY NIGHT INTO TUESDAY. SQUALL LINE PUSHING THROUGH EASTERN WI...WHICH DEVELOPED EARLIER TODAY WHEN THE MN SHORTWAVE INTERACTED WITH THE SURFACE WAVE/SURFACE BOUNDARY...APPEARS TO HAVE WEAKENED A BIT...MOST LIKELY BECAUSE IT IS OUTRUNNING ITS UPPER SUPPORT. HOWEVER...LOW LEVEL INSTABILITY REMAINS SUFFICIENT...WITH CAPES 1500-2000 J/KG...FOR THUNDERSTORMS TO HOLD TOGETHER TO AFFECT THE EASTERN UP AND AT LEAST FAR WESTERN COUNTIES OF NORTHERN LOWER MICHIGAN THIS EVENING. MEANWHILE... THE MO SHORTWAVE IS FORECAST TO LIFT NE ACROSS OR JUST WEST OF LAKE MICHIGAN LATER TONIGHT...AND THIS FEATURE WILL ENHANCE SHOWERS/THUNDERSTORMS ACROSS THE WEST. THUS...WILL CARRY LIKELY TO CATEGORICAL POPS ACROSS THE N/W TONIGHT. MEANWHILE...THUNDERSTORMS WERE ALSO FIRING WITHIN PLUME OF MOISTURE NOTED ON WATER VAPOR IMAGERY...EXTENDING FROM THE GULF OF MEXICO THROUGH SE COUNTIES OF THE FORECAST AREA. THIS MOIST PLUME WILL REMAIN OVER OR CLOSE TO SE COUNTIES TONIGHT...SO WILL MENTION SCATTERED SHOWERS AND THUNDERSTORMS (50% POPS) ALONG AND SOUTH OF AN APN TO HTL LINE. FOR COUNTIES IN BETWEEN...CANNOT RULE OUT A SHOWER OR THUNDERSTORM AT ANY TIME TONIGHT...BUT THERE SHOULD BE A RELATIVE MINIMUM OF CONVECTION FOR THIS AREA...SO WILL HOLD POPS AT 30% TONIGHT. HOWEVER...I AM CONCERNED ABOUT CONVECTION BECOMING MORE WIDESPREAD AS WEAK SHORTWAVES INTERACT WESTERN PERIPHERY OF MOIST PLUME SOUTH OF THE LAKES. THE BOUNDARY BETWEEN THE MOIST PLUME AND THE DRY SLOT TO THE WEST SHOULD REMAIN A FAVORABLE REGION FOR CONVECTION TO FIRE TONIGHT. THIS COULD BE A MECHANISM TO PUSH HIGHER POPS DEEPER INTO THE FORECAST AREA THAN WILL BE INDICATED BY THIS FORECAST. SATURDAY...UPPER TROUGH WILL DIG FARTHER SOUTH INTO THE US MIDSECTION...AND ASSOCIATED SURFACE WAVE ALREADY NOTED IN KS WILL INTENSIFY AND LIFT NE ACROSS WI. AHEAD OF THESE FEATURES...OVERALL FLOW WILL TEND TO BACK...AND FORECAST AREA WILL BE SOLIDLY WITHIN WARM SECTOR. MODELS TRENDS SUGGEST SUBTLE DRYING...WITH AN ASSOCIATED MINIMUM OF PRECIP COVERAGE. HOWEVER...MOISTURE/ INSTABILITY WILL BE SUFFICIENT ANY FORCING MECHANISM TO PRODUCE SCATTERED CONVECTION...SO WILL CARRY CHANCE POPS ALL AREAS. ALSO...WILL BE INTERESTING TO SEE IF MOIST PLUME OF THIS AFTERNOON REMAIN INTACT AND SHIFTS BACK INTO THE REGION IN THE BACKING FLOW REGIME SATURDAY...PERHAPS ENHANCING CONVECTIVE POTENTIAL. SATURDAY NIGHT INTO EARLY SUNDAY...WI SURFACE LOW WILL LIFT NE AND WILL PUSH THE COLD FRONT THROUGH THE REGION. WILL CARRY LIKELY POPS SATURDAY NIGHT EXCEPT SE...FARTHEST REMOVED FROM DYNAMIC SUPPORT IN RIGHT REAR QUAD OF UPPER JET MAX...WHERE SCATTERED WORDING WILL SUFFICE. AFTER EARLY POPS CENTRAL/EAST SUNDAY...WEAK RIDGING WILL AT LEAST PROVIDE A PERIOD OF RAIN FREE CONDITIONS...ALTHOUGH LOW LEVEL MOISTURE WILL PERSIST AND WILL KEEP SKIES MOSTLY CLOUDY. THEN... CORE OF UPPER LOW WILL LIFT NE AND WILL PRODUCE CYCLOGENESIS ALONG THE SURFACE BOUNDARY...SW OF THE FORECAST AREA...SUNDAY NIGHT. THESE FEATURES WILL THEN TRACK SLOWLY NE...NOT EXITING THE REGION UNTIL TUESDAY. MODEL SOLUTIONS DIFFER GREATLY CONCERNING TRACK OF FEATURES...WITH UKMET PUSHING MOISTURE/PRECIP INTO THE ENTIRE FORECAST AREA AND THE AVN HOLDING DEEP MOISTURE ACROSS THE SE. FOR NOW...WILL CARRY CHANCE POPS ALL AREAS SUNDAY NIGHT AND MONDAY...WITH LINGERING CHANCE POPS ACROSS NORTHERN LOWER MI TUESDAY. .EXTENDED...MODEL SOLUTIONS VARY WIDELY CONCERNING SCENARIO TUESDAY THROUGH FRIDAY...FORECAST WILL LEAN TOWARD THE MORE ZONAL MRF ENSEMBLE MEANS...SUPPORTED BY LATEST UKMET TRENDS...AS OPPOSED TO A MORE AMPLIFIED SOLUTION AS FAVORED BY LATEST AVAILABLE EUROPEAN. THUS...WILL FORECAST DRY CONDITIONS AS HIGH PRESSURE WILL PERSIST TUESDAY/WEDNESDAY...WITH A TREND TOWARD INCREASING CLOUDS AHEAD OF APPROACHING BOUNDARY WEDNESDAY. THEN...FRONT STALLS ACROSS THE REGION IN ZONAL FLOW REGIME...AND OVERRUNNING COMMENCES W/NW OF THE FORECAST AREA...WITH MOISTURE AND A RESULTING CHANCE OF SHOWERS SPREADING BACK INTO THE REGION THURSDAY/FRIDAY. HOWEVER...IF THE EUROPEAN SOLUTION VERIFIES...THIS SCENARIO WILL CHANGE RADICALLY...WITH A STRONGER COLD FRONT PUSHING THROUGH THE REGION TUESDAY...WITH RETURN FLOW MOISTURE HOLDING OFF UNTIL FRIDAY...AND WITH HIGH PRESSURE DRY CONDITIONS IN BETWEEN. .APX...NONE. ROWLEY
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.